Iowa, 2005Tornado and Flood in Iowa, September 8, 2005
September 8, 2005 · NWS DMX · 41 events in 17 counties and zones
A nearly stationary front extended east-southeast to west-northwest across Iowa. Cooler and drier air was to the north of the front, with very warm and unstable air to the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $408,000
- Crop damage
- $98,000
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front extended east-southeast to west-northwest across Iowa. Cooler and drier air was to the north of the front, with very warm and unstable air to the south. Dew point temperatures approached 70 to the south of the boundary during the morning hours of the 8th. A short wave tracked southeast across the area in a general northwest flow. The air mass became quite unstable in the vicinity of the boundary with lifted indices around -7 C. The shear profile was favorable with about 40 kts of shear in the lower layers. Plenty of deep moisture was available with the system with precipitable water values in the 1.5 to 1.8 inch range. Hail was somewhat limited with the storms, but not absent with freezing levels in the 12,500 to 13,000 foot range. CAPE values ahead of the storms were in the 1500 to 2000 J/kg range, with CAPE in the -10 C to -30 C layer of the atmosphere in the 400 J/kg range. Thunderstorms which began well to the northwest during the previous night tracked southeast into Iowa during the morning of the 8th. A steady flow of moisture was transported into the area with a feed at 850 mb of about 25 kts. The storms were fast moving and the area tended to bow out. Wind damage was wide spread with numerous reports of winds of 60 to 70 MPH. An intense cluster of storms moved through the central Iowa area with measured wind gusts of 83 MPH reported at both Ames and Ankeny with the gust front passage. There was one reported tornado with the system in Ames. The tornado touched down near the power plant o nthe ISU Campus. Eight people were injured by the tornado. One was injured seriously enough to be taken to hospital. Initial damage estimates were around $150,000. Many of the storms produced hail, however much of the hail was below severe limits. Reports of penny size hail were received from several locations. The largest hail came with the cluster in central Iowa. Golf ball size hail fell west of Elkhart in Polk County. The storm and high winds resulted in power outages to 8700 customers in the Des Moines area. The high winds caused a semi-tractortrailer and a camper to oberturn on INterstate 80 just west of exit 141 in Polk County. The thunderstorms also produced locally heavy rainfall. Local flooding occurred on the north side of Indianola as the storms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 8, 2:45 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 2:45 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT THU SEP 8 2005
.DISCUSSION...
CONVECTIVE CHANCES TODAY THROUGH THIS EVENING ARE THE PRIMARY
FORECAST CONCERNS. A BROAD AREA OF CONVECTION CURRENTLY ONGOING
ACROSS EASTERN SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA. THIS
ACTIVITY IS IN ADVANCE OF A SHORT WAVE TROUGH NOW ENTERING THE
WESTERN DAKOTAS. OTHER WEAK CONVECTION BEGINNING TO DEVELOP OVER
SOUTHEAST NEBRASKA NEAR THE WARM FRONTAL POSITION AND IN AN AREA OF
ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC. THE COMPLEX NOW
APPROACHING SIOUX FALLS HAS AN ASSOCIATED COLD POOL AND WOULD
SUGGEST THE MCS WOULD BEGIN TO FOLLOW THE CORFIDI VECTORS TO THE
SOUTH EAST AND INTO NW IA. LAST FEW VOLUME SCANS HAVE HINTED AT SOME
WEAKENING AS SUGGESTED BY LOWERING REFLECTIVITIES AND A MORE
EASTERLY MOVEMENT. STILL POSSIBLE THOUGH FOR ADDITIONAL STORMS TO
DEVELOP ON THE SOUTHERN FLANK AND WILL KEEP CHANCE POPS INTO CENTRAL
IA THIS MORNING.
WILL KEEP HIGHEST POPS ACROSS THE NORTH THIS MORNING WITH SMALLER
POPS TO THE SOUTH. POPS SOUTH SHOULD BE SUFFICIENT TO COVER ANY
SPILL OVER FROM NEBRASKA AND POTENTIAL SUDDEN DROP SOUTH OF MCS TO
THE NORTH. HAVE FOLLOWED THE 06Z NAM AND RUC13 WITH THE WARM FRONT
BECOMING ESTABLISHED ACROSS NORTH CENTRAL TO EAST CENTRAL IOWA. IF
CAN REALIZE SOME SUN IN THE VICINITY OF THE BOUNDARY...THEN SHOULD
HAVE RAPID DESTABILIZATION BY THE MIDDLE OF THE AFTERNOON AS THE
SHORT WAVE TROF APPROACHES. THIS SCENARIO WILL LEAD TO A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERALL STORM
MODE WILL BE MULTICELLULAR HOWEVER 0-6KM BULK SHEAR AND EFFECTIVE
SHEAR GREATER THAN 40KTS WOULD SUGGEST SUPERCELLS WILL BE POSSIBLE.
WILL MENTION AN ISOLATED TORNADO AS WELL THOUGH OVERALL LCL LEVELS
ARE MARGINAL. STORMS WILL LINGER INTO THIS EVENING AS THE SFC AND
850MB WARM FRONT LIFT NORTHEAST. THE STRONG WARM AIR ADVECTION AT
850MB WILL CREATE STEEP LAPSE RATES THROUGH MIDNIGHT. HAVE ENDED
POPS BY 06Z BUT THE DAY SHIFT WILL NEED TO REEVALUATE.
THE WARM AIR RETURNS FOR FRIDAY AND SATURDAY WITH A STRONG SOUTHERLY
FLOW IN PLACE. 1000-850MB THICKNESSES ARE HIGHEST ON FRIDAY THEN
DROP SLIGHTLY ON SATURDAY AS THE UPPER LEVEL RIDGE SHIFTS TO THE
EAST. HAVE UPPER 80S TO LOWER 90S GOING FOR BOTH DAYS WITH NO
PRECIPITATION. NO CHANGES PLANNED BEYOND SATURDAY WITH NEXT CHANCE
FOR PRECIPITATION STILL APPEARING TO BE THE MIDDLE OF NEXT WEEK.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DONAVON
Hazardous weather outlook, Sep 8, 4:09 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT THU SEP 8 2005
IAZ004>007-015>017-023>028-033>039-046>050-062-091015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
509 AM CDT THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30.
.DAY ONE...TODAY AND TONIGHT
EXPECT A COUPLE ROUNDS OF THUNDERSTORMS ACROSS THE AREA TODAY. A
FEW THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST OUT OF SOUTH
DAKOTA THIS MORNING. AN ISOLATED SEVERE STORM OR TWO MAY BE
POSSIBLE WITH THIS ACTIVITY INCLUDING NICKEL SIZED HAIL AND 60 MPH
WINDS. A GREATER RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL TO THE SIZE OF
GOLFBALLS...65 MPH WINDS AND AN ISOLATED TORNADO ALL POSSIBLE.
HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD WITH AMOUNTS
RANGING FROM 1 TO 3 INCHES. NO HYDROLOGICAL PROBLEMS ARE
ANTICIPATED THOUGH DUE TO THE RECENT DRY PERIOD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING THEN AGAIN BETWEEN
3 PM AND 8 PM.
IAZ044-045-057>061-070>075-081>086-092>097-091015-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY HOWEVER A
WARM FRONT LIFTING NORTH INTO NORTHERN IOWA THIS AFTERNOON WILL
LIMIT OVERALL COVERAGE AND SEVERE POTENTIAL. AN ISOLATED SEVERE
STORM IS POSSIBLE LATE THIS MORNING AND INTO EARLY THIS AFTERNOON
WITH THE PRIMARY THREAT BEING NICKEL SIZED HAIL. THE FOCUS FOR
THUNDERSTORMS IS ANTICIPATED TO SHIFT INTO NORTHERN AND NORTHEASTERN
IOWA BY THE MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DONAVON
Event by event
33 thunderstorm wind, 6 hail, 1 tornado, 1 flood. Local standard time, as filed.
Hail, Emmet
- When
- September 8, 8:30 AM CST
- Where
- Emmet County, 1 mi N of Armstrong
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 41.283, -92.550
Thunderstorm Wind, Pocahontas
- When
- September 8, 9:39 AM CST
- Where
- Pocahontas County, Havelock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.417, -94.500
Thunderstorm Wind, Calhoun
- When
- September 8, 10:10 AM CST
- Where
- Calhoun County, 5 mi N of Rockwell City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.833, -94.700
Thunderstorm Wind, Humboldt
- When
- September 8, 10:15 AM CST
- Where
- Humboldt County, 10 mi WSW of Humboldt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -94.633
Thunderstorm Wind, Calhoun
- When
- September 8, 10:24 AM CST
- Where
- Calhoun County, Farnhamville
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.667, -94.400
Thunderstorm Wind, Calhoun
- When
- September 8, 10:25 AM CST
- Where
- Calhoun County, 5 mi SSE of Knierim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -94.400
Thunderstorm Wind, Webster
- When
- September 8, 10:30 AM CST
- Where
- Webster County, Ft Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.383, -94.417
Thunderstorm Wind, Greene
- When
- September 8, 10:50 AM CST
- Where
- Greene County, Paton
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -94.183
Thunderstorm Wind, Boone
- When
- September 8, 11:20 AM CST
- Where
- Boone County, 1 mi ESE of Boone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.167, -94.267
Thunderstorm Wind, Boone
- When
- September 8, 11:30 AM CST
- Where
- Boone County, Madrid
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.067, -93.867
Thunderstorm Wind, Story
- When
- September 8, 11:30 AM CST
- Where
- Story County, Ames
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -93.850
Thunderstorm Wind, Boone
- When
- September 8, 11:30 AM CST
- Where
- Boone County, Madrid
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.033, -93.617
Tornado, Story
- When
- September 8, 11:30 AM CST
- Where
- Story County, Ames
- Rating
- F1
- Path length
- 0.7 mi
- Path width
- 75 yd
- Injuries
- 8 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -93.850
A tornado touched down in the central Campas Area of ISU. Eight injuries occurred, one serious enough to require hospitalization.
Thunderstorm Wind, Story
- When
- September 8, 11:35 AM CST
- Where
- Story County, Ames
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.033, -93.617
Thunderstorm Wind, Boone
- When
- September 8, 11:35 AM CST
- Where
- Boone County, Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.033, -93.617
Thunderstorm Wind, Story
- When
- September 8, 11:36 AM CST
- Where
- Story County, Ames
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -93.850
Thunderstorm Wind, Dallas
- When
- September 8, 11:45 AM CST
- Where
- Dallas County, 3 mi E of Bouton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -93.617
Hail, Polk
- When
- September 8, 11:45 AM CST
- Where
- Polk County, 3 mi NW of Alleman
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -93.967
Thunderstorm Wind, Polk
- When
- September 8, 11:45 AM CST
- Where
- Polk County, 3 mi NW of Alleman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -93.650
Thunderstorm Wind, Polk
- When
- September 8, 11:50 AM CST
- Where
- Polk County, 2 mi SW of Ankeny
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -93.650
Thunderstorm Wind, Polk
- When
- September 8, 11:51 AM CST
- Where
- Polk County, 4 mi E of Ankeny
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.717, -93.650
Thunderstorm Wind, Polk
- When
- September 8, 11:55 AM CST
- Where
- Polk County, Ankeny
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.733, -93.533
Thunderstorm Wind, Polk
- When
- September 8, 11:55 AM CST
- Where
- Polk County, 5 mi NW of Ankeny
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -93.617
Hail, Polk
- When
- September 8, 11:57 AM CST
- Where
- Polk County, 5 mi NW of Des Moines
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.783, -93.683
Thunderstorm Wind, Polk
- When
- September 8, 11:57 AM CST
- Where
- Polk County, Altoona
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.650, -93.683
Hail, Polk
- When
- September 8, 12:00 PM CST
- Where
- Polk County, 2 mi W of Elkhart
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.650, -93.467
Hail, Polk
- When
- September 8, 12:10 PM CST
- Where
- Polk County, Pleasant Hill
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.783, -93.567
Thunderstorm Wind, Jasper
- When
- September 8, 12:10 PM CST
- Where
- Jasper County, Colfax
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.967, -93.850
Thunderstorm Wind, Polk
- When
- September 8, 12:10 PM CST
- Where
- Polk County, 3 mi S of Altoona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.667, -93.250
Thunderstorm Wind, Marshall
- When
- September 8, 12:10 PM CST
- Where
- Marshall County, Marshalltown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.600, -93.467
Thunderstorm Wind, Jasper
- When
- September 8, 12:15 PM CST
- Where
- Jasper County, Baxter
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.050, -92.917
Thunderstorm Wind, Warren
- When
- September 8, 12:25 PM CST
- Where
- Warren County, Hartford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.817, -93.150
Hail, Warren
- When
- September 8, 12:25 PM CST
- Where
- Warren County, Hartford
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.467, -93.417
Thunderstorm Wind, Warren
- When
- September 8, 12:30 PM CST
- Where
- Warren County, Hartford
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $3,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.467, -93.417
Thunderstorm Wind, Marion
- When
- September 8, 12:35 PM CST
- Where
- Marion County, Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.467, -93.417
Thunderstorm Wind, Poweshiek
- When
- September 8, 12:45 PM CST
- Where
- Poweshiek County, Grinnell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -93.100
Thunderstorm Wind, Poweshiek
- When
- September 8, 1:05 PM CST
- Where
- Poweshiek County, Brooklyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.750, -92.733
Thunderstorm Wind, Poweshiek
- When
- September 8, 1:07 PM CST
- Where
- Poweshiek County, Brooklyn
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.733, -92.450
Thunderstorm Wind, Monroe
- When
- September 8, 1:15 PM CST
- Where
- Monroe County, 2 mi W of Lovilia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- POST OFFICE
- Coordinates
- 41.733, -92.450
Flood, Warren
- When
- September 8, 1:20 PM CST to 2:20 PM CST
- Where
- Warren forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -92.967
Thunderstorm Wind, Mahaska
- When
- September 8, 1:30 PM CST
- Where
- Mahaska County, Keomah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- POST OFFICE
- Coordinates
- 42.117, -94.383
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
- Damaging Winds in South Dakota, September 8, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472028, 5472029, 5472030, 5472031, 5472032, 5472094, 5472095, 5472096, 5472097, 5472098, 5472099, 5472100, 5472101, 5472102, 5472103, 5472104, 5472105, 5472106, 5472107, 5472108, 5472109, 5472110, 5472111, 5472112, 5472113, 5472114, 5472115, 5472116, 5472117, 5472118, 5472119, 5472120, 5472121, 5472122, 5472123, 5472124, 5472125, 5472126, 5472127, 5472128, and more.